Washington, 2010

Flash Flood and Hail in Washington, July 31, 2010

July 31, 2010 · NWS OTX · 6 events in 3 counties and zones

Strong thunderstorms brought penny and nickel sized hail to near Waterville, Entiat, and Omak. The strongest storm occurred on the Waterville Plateau where significant rain damage from flash flooding as well as nickel size hail fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
$40,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong thunderstorms brought penny and nickel sized hail to near Waterville, Entiat, and Omak. The strongest storm occurred on the Waterville Plateau where significant rain damage from flash flooding as well as nickel size hail fell. Heavy rain with 2.25 inches in two hours was reported four miles northeast of Waterville which washed out a road. The headwaters of Douglas Creek took out fences and parts of Road 11 NW. The water was 10 feet deep in spots. Some fields received a complete wheat loss. Meanwhile, heavy rain on the Nahahum fire north of Cashmere resulted in a shoulder being partially washed out on Nahahum Canyon Road between milepost four and five.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 11:54 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 31, 11:54 AM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1254 PM PDT SAT JUL 31 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE INTO THE REGION TODAY THROUGH
SUNDAY...AND USHER IN MORE SEASONAL TEMPERATURES...SCATTERED
THUNDERSTORMS AND BREEZY WINDS TO THE INLAND NORTHWEST. SEASONABLY
NORMAL TEMPERATURES WITH MAINLY MOUNTAIN SHOWERS WILL PREVAIL
NEXT WEEK.

&&

.DISCUSSION...
UPDATE...QUICK UPDATE TO ADJUST AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TO ADJUST TEMPERATURES. PRIMARY
PRECIPITATION LINGERS FROM THE UPPER COLUMBIA BASIN TO THE
NORTHERN PANHANDLE...AS WELL AS AROUND THE CASCADE. WITH THE 500MB
LOW STILL COMING IN AND ABUNDANT INSTABILITY...SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BEGIN TO INCREASE IN COVERAGE
OVER THE NEXT 1-3 HOURS AND CONTINUE INTO THIS EVENING.
TEMPERATURES ARE GENERALLY ON TRACK...SAVE FOR A FEW SPOTS OVER
THE SOUTHEAST WHICH ARE A BIT MILDER THAN PREVIOUS FORECAST
WITH A BIT MORE SUNSHINE. /JCOTE

&&

.AVIATION...
18Z TAFS...LOW CENTERED NR THE SRN WA CSCDS TO NW MT OVR THE
NEXT 24 HRS. MOISTURE AND INSTABILITY AHEAD OF THE LOW WILL LEAD
TO SCT TO NUMEROUS SHRA/TSRA. COVERAGE WILL BE MOST DENSE EARLY
THIS AFTERNOON FROM THE COLUMBIA BASIN TO NRN PANHANDLE...THEY
ARE EXPECTED TO INCREASE IN COVERAGE TO THE PALOUSE AND CTNRL
PANHANDLE...BEFORE THE SHIFTING LOW STARTS TO MOVE THE HIGHER
FOCUS FOR SHOWERS TOWARD THE NRN MTNS AND NRN ID OVERNIGHT
INTO SUNDAY MORNING. STORMS MAY CONTAIN GUSTY/ERRATIC WINDS
AND HEAVY DOWNPOURS. VFR CONDITIONS AT TAF SITES...OUTSIDE
OF TSRA. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        79  58  82  56  84  58 /  60  50  30  20  10  10
COEUR D'ALENE  79  56  80  53  83  54 /  50  60  50  30  20  20
PULLMAN        83  52  81  48  84  50 /  30  30  10  10  10  10
LEWISTON       90  61  89  58  91  60 /  30  30  10  10  10  10
COLVILLE       80  57  84  53  87  53 /  50  60  50  40  30  30
SANDPOINT      77  56  76  50  81  52 /  60  60  60  30  30  30
KELLOGG        76  56  77  52  81  55 /  50  60  50  30  20  20
MOSES LAKE     87  58  88  56  91  58 /  20  20  10  10   0   0
WENATCHEE      85  62  88  62  89  63 /  20  40  10  10  10  10
OMAK           85  58  86  56  89  56 /  20  50  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 31, 5:07 AM PST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
607 AM PDT SAT JUL 31 2010

WAZ031>035-041-042-044-011315-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
607 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ036>038-043-011315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
607 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY. SOME STORMS WILL LIKELY
CONTAIN BRIEF HEAVY DOWNPOURS. THIS COULD CAUSE LOCAL FLOODING IN
LOW SPOTS AND URBAN TERRAIN. OVER THE IDAHO PANHANDLE SOME
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Chelan

When
July 31, 1:00 PM PST to 3:00 PM PST
Where
Chelan County, 3.98 mi NE of Cashmere
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
47.567, -120.421

Hail, Douglas

When
July 31, 2:15 PM PST to 2:25 PM PST
Where
Douglas County, 3.33 mi NE of Waterville Arpt
Measured
0.88 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
47.690, -120.010

Flash Flood, Douglas

When
July 31, 2:15 PM PST to 4:00 PM PST
Where
Douglas County, 4 mi NE of Waterville to 3 mi S of Beebe
Cause
Heavy Rain
Property damage
$40,000
Reported by
Newspaper
Coordinates
47.691, -120.009

Hail, Chelan

When
July 31, 2:30 PM PST to 2:35 PM PST
Where
Chelan County, 1.16 mi NW of Entiat
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.680, -120.240

Hail, Douglas

When
July 31, 2:50 PM PST to 2:55 PM PST
Where
Douglas County, 4.44 mi NE of Lamoine
Measured
0.88 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
47.780, -119.840

Hail, Okanogan

When
July 31, 4:52 PM PST to 4:57 PM PST
Where
Okanogan County, Okanogan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.370, -119.580

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239170, 239172, 251937, 239173, 239174, 239175.